Facial reconstruction

Search LJMU Research Online

Browse Repository | Browse E-Theses

A maximum volume density estimator generalized over a proper motion-limited sample

Lam, MC, Rowell, N and Hambly, NC (2015) A maximum volume density estimator generalized over a proper motion-limited sample. Monthly Notices of the Royal Astronomical Society, 450 (4). pp. 4098-4108. ISSN 0035-8711

[img]
Preview
Text
A maximum volume density estimator generalized over a proper motion-limited sample.pdf - Published Version

Download (2MB) | Preview

Abstract

The traditional Schmidt density estimator has been proven to be unbiased and effective in a magnitude-limited sample. Previously, efforts have been made to generalize it for populations with non-uniform density and proper motion-limited cases. This work shows that the then-good assumptions for a proper motion-limited sample are no longer sufficient to cope with modern data. Populations with larger differences in the kinematics as compared to the local standard of rest are most severely affected. We show that this systematic bias can be removed by treating the discovery fraction inseparable from the generalized maximum volume integrand. The treatment can be applied to any proper motion-limited sample with good knowledge of the kinematics. This work demonstrates the method through application to a mock catalogue of a white dwarf-only solar neighbourhood for various scenarios and compared against the traditional treatment using a survey with Pan-STARRS-like characteristics.

Item Type: Article
Additional Information: This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society ©: 2015 The Authors Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved.
Uncontrolled Keywords: 0201 Astronomical And Space Sciences
Subjects: Q Science > QB Astronomy
Q Science > QC Physics
Divisions: Astrophysics Research Institute
Publisher: Oxford University Press
Related URLs:
Date Deposited: 22 Oct 2018 07:46
Last Modified: 22 Oct 2018 16:06
DOI or Identification number: 10.1093/mnras/stv876
URI: http://researchonline.ljmu.ac.uk/id/eprint/9503

Actions (login required)

View Item View Item